Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 218, NWS Nashville, TN

May 25, 1998Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 25, 1998, 7:17 PM CDT for Humphreys County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 7:17 PM CDT (00:17 UTC)
Expired
May 25, 1998, 8:05 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Humphreys County, TN

What was reported inside it

TimeReportWhereRemark
May 25, 7:45 PM CDTHail 0.75Gorman, TNSKYWARN Spotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1955 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1955 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS1 KBNA 260018 RRA
SVRBNA
TNC085-260105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE

* UNTIL 805 PM CDT

* AT 716 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF CAMDEN OR 8 MILES WEST
  OF TRINITY MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  TRINITY AT 725 PM CDT
  WAVERLY AT 735 PM CDT
  GORMAN AT 745 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. DAMAGING WINDS
AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:25 PM CDT, 52 minutes earlier.

Area forecast discussion, May 25, 6:25 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
625 PM CDT MON MAY 25 1998

SCTD SVR TSRA ACRS THE FA EARLY THIS EVENING. TSRA FIRING ALNG FNTL
BOUNDARY ACRS WRN KY INTO WRN TN AND EXPECT MAINLY NRN THRU CNTRL
SECTIONS OF THE FA TO BEAR THE BRUNT OF ANY SVR TSRA. LIS ARND -12
AS OF 23Z AND 0 CAP...SO BELIEVE TSRA SHOULD CONT TO DEVELOP THIS
EVENING INTO THE FA.

ONLY CHANGES MAY BE TO UP POPS ACRS MY NRN PLATEAU COUNTIES TO ALSO
70 P\CT CHCS TO GO MORE IN LINE W/70 POPS TO THE WEST IN BNA AREA.

TEMPS LOOK GOOD ATTM.

TROUTMAN

In the hours before

Special weather statement, May 25, 4:46 PM CDT, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR ALL OF MIDDLE TENNESSEE UNTIL 9 PM
CDT...

A WARM...MOIST AND UNSTABLE AIRMASS COUPLED WITH A NEARLY
STATIONARY FRONTAL BOUNDARY ACROSS NORTHERN TENNESSEE HAVE LED TO
THE DEVELOPMENT OF WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON. YOU CAN EXPECT CONTINUED DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF
THE MID STATE. DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR...
LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY WEATHER THREATS THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION FOR THE LATEST CONCERNING THIS DEVELOPING
WEATHER SITUATION.

CBD
Special weather statement, May 25, 4:46 PM CDT, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR ALL OF MIDDLE TENNESSEE UNTIL 9 PM
CDT...

A WARM...MOIST AND UNSTABLE AIRMASS COUPLED WITH A NEARLY
STATIONARY FRONTAL BOUNDARY ACROSS NORTHERN TENNESSEE HAVE LED TO
THE DEVELOPMENT OF WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON. YOU CAN EXPECT CONTINUED DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF
THE MID STATE. DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR...
LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY WEATHER THREATS THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION FOR THE LATEST CONCERNING THIS DEVELOPING
WEATHER SITUATION.

CBD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery46 min
May 25, 7:43 PM CDTTornado WarningOHXSumner47 min
May 25, 7:54 PM CDTSevere Thunderstorm WarningOHXClay36 min
May 25, 7:55 PM CDTSevere Thunderstorm WarningOHXDickson50 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
May 25, 8:32 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningOHXClay35 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningOHXPickett33 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White33 min
May 26, 8:09 AM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
May 26, 8:20 AM CDTFlash Flood WarningOHXSumner, Wilson2 hr
May 26, 10:03 AM CDTFlash Flood WarningOHXHouston92 min
May 26, 1:50 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles50 min
May 26, 2:48 PM CDTSevere Thunderstorm WarningOHXLincoln47 min
May 26, 3:30 PM CDTTornado WarningOHXLincoln35 min
May 26, 3:44 PM CDTTornado WarningOHXFranklin46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.